Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Memphis, TN

May 9, 2000Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 6:52 PM CDT for Fayette County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 6:52 PM CDT (23:52 UTC)
Expired
May 9, 2000, 7:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, TN

The radar

The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:05 PM CDTHail 1Oakland, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 092353
SVRMEM
TNC047-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 730 PM CDT

* AT 650 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER OAKLAND...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 730 PM CDT INCLUDE...
  SOMERVILLE...WILLISTON

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACqE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3533 8962 3509 8962 3508 8918 3540 8918

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 9, 2:11 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT TUE MAY 9 2000

COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT.
CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS
DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR.
PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE
WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING
BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR
TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS
DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON
SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND
BECOMES STATIONARY.

TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY
BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC
GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING
INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH
REMAINDER OF FORECAST.  10

.MEM...NONE.

In the hours before

Special weather statement, May 9, 6:35 PM CDT, 17 minutes before
ARZ009-018-026>028-035-MOZ113-115-TNZ001-002-019-048-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT TUE MAY 9 2000

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MOST OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHWEST TENNESSEE.
AS A RESULT TORNADO WATCH NUMBER 255 HAS BEEN CANCELED FOR THE
FOLLOWING LOCATIONS.

IN EAST ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...
POINSETT...AND CROSS COUNTIES.

IN THE MISSOURI BOOTHEEL...DUNKLIN...AND PEMISCOT COUNTIES.

IN NORTHWEST TENNESSEE...LAKE...OBION...DYER...AND LAUDERDALE
COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT FOR THE REMAINDER OF WEST
TENNESSEE AND CRITTENDEN AND ST FRANCIS COUNTIES IN EAST
ARKANSAS UNTIL 10 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:52 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.